After Bowel Obstruction, Surgery to Remove Scar Tissue Can Create More
Dear Dr. Roach: I have been hospitalized twice in the past year for a partial blockage in my bowel, where there is scar tissue. I did have a noncancerous polyp removed as well as part of my colon in 2008, and in 1959, I had a tumor and ovary removed. I am 73 years young. The last time a doctor suggested surgery to remove the scar tissue, my primary care doctor said it wasn’t a good idea because it would only make more scar tissue. What is your feeling about this? Is there anything I can do to prevent it from happening again? A nurse told me to drink lots of water and chew my food till it was mush in my mouth. I would appreciate any insight I could get on this. — D.S.
Answer: It sounds as though you have had two episodes of partial small bowel obstruction (blockage) due to adhesions (scar tissue causing the intestines to become blocked) from your previous surgery. While surgery is sometimes necessary, I agree with your primary doctor that further adhesions can happen after the surgery to get rid of the first adhesions, so I wouldn’t recommend surgery unless you have further episodes.
A CT scan is almost always done during hospitalization to make sure there isn’t another cause of the partial blockage.
The nurse’s advice for preventing another episode seems prudent. Very-high-fiber diets can be associated with recurrences of the obstruction, so don’t overdo it.
Dear Dr. Roach: Is there another nail infection (especially of the big toenail) that is similar to nail fungus? If so, what is the name and treatment for it?
I have been battling an infection of both of my big toenails for several years. Recently, I took oral medications (Lamisil for two months and itraconazole for three months), which have helped very little, if any. I want to continue fighting this condition in any way I can, so I will appreciate your answer, along with any suggestions. — P.P.
Answer: Treatment of toenail fungus is difficult, and even if the cause is the most common fungus treated by the medicines you have used (called T. rubrum), at least 25 percent of people will fail with the most effective treatments we have. But other conditions can cause toenails that look exactly like they are infected, especially psoriasis, eczema and lichen planus. For this reason, and because both Lamisil and itraconazole (rarely) can cause serious liver damage, I would recommend an attempt at diagnosis with nail scraping for laboratory identification before proceeding further. A dermatologist can do that for you.
Dear Dr. Roach: I recently read an article that mentioned there are drugs that may interfere with memory and possibly can cause Alzheimer’s disease. The specific drugs involved were not mentioned. My question is whether you know of any drugs that may fall into this category. I am 71 and find that especially my short-term memory is not as sharp as it was, even a year ago. Thank you for any information you can provide me with. — L.M.
Answer: Alzheimer’s disease almost certainly is genetic, at least to a large extent, so medications can’t cause Alzheimer’s. However, literally hundreds of medications can interfere with memory and cause symptoms that look just like Alzheimer’s disease.
Sedatives, antidepressants and pain medications are the most common, but almost any medicine you can think of has the potential. Since many people in their 70s are on lots of medications, it’s always worthwhile to look at each of them periodically and determine if they are really necessary.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.